Illinois, 2003

Damaging Winds in Illinois, August 20, 2003

August 20, 2003 · NWS DVN · 4 events in 2 counties and zones

Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$2,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe. Winds of 50 mph were common along the main gust front breaking many small limbs from trees. The storms reached maximum intensity between 1700 and 1800 CST in Eastern Iowa where a downburst caused severe damage to the NWS office in Davenport, Iowa. Once the storms crossed the Mississippi River, they quickly lost strength due to the setting sun and moving away from the better moisture convergence along the old front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 2:30 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT WED AUG 20 2003

SHORT TERM FORECAST CHALLENGE CENTERS ON SEVERE POTENTIAL THIS
EVENING WITH WW 875 ALREADY OUT. CONVECTIVE TEMPERATURES IN MID 90S
HAVE BEEN REACHED WITH VISIBLE SATELLITE SHOWING CU FIELD FROM CID
THROUGH FFL WEST TO SOUTH CENTRAL IA BEHIND WEAK WARM FRONT ANALYZED
FROM ABOUT KBRL TO KEST AT 18Z EXTENDING NW TO COLD FRONT IN HIGH
PLAINS ACROSS CENTRAL DAKOTAS TO NEB PANHANDLE. DEVELOPING TSRA
UPSTREAM IN S CENTRAL IA OCCURRING AHEAD OF TAIL END OF MN H5
SHORTWAVE ENERGY. SEPARATE VORT MAX IN S CENTRAL KS THAT DID NOT
INITIALIZE WELL IN 12Z MODELS...SHOULD CONTRIBUTE ADDITIONAL FORCING
FOR TSRA AS IT ROTATES E-NE THIS EVENING AND INTERACTS WITH
BOUNDARIES...INTIALLY SOUTH OF I-80. WITH WIDESPREAD DEWPOINTS IN MID
TO UPPER 70S AND TEMPS IN 90S TO 100...LI/S RANGING FROM -8 TO -10
AND SURFACE CAPES FROM 3000 TO 5000 J/KG NW TO SE...ATMOSPHERE IS
DEFINITELY UNSTABLE ACROSS CWFA. NEARLY UNIDIRECTIONAL WIND PROFILES
AND HIGH FREEZING LEVELS WILL SUPPORT MAINLY SEVERE WIND THREAT WITH
BOWING TSRA COMPLEXES AND LESSER THREAT OF LOW END SEVERE HAIL...AS
INDICATED SO FAR BY SEVERE REPORTS FROM DMX THIS AFTERNOON. STORMS
SHOULD BE MOSTLY BEFORE MIDNIGHT AS MAIN SHORTWAVE ENERGY PUSHES
THROUGH. TEMPS AND POPS GRIDS CHANGED LITTLE FROM PREVIOUS FORECAST
WITH HIGH DEWPOINTS LIMITING MINS TO LOW TO MID 70S AND POPS FROM 30
TO 50 FOR MAINLY EVENING. ...SHEETS

.THURSDAY THROUGH NEXT WEDNESDAY...

BIG QUESTION MARK FOR THURSDAY IS WILL PRECIP OCCUR. FORCING ON
FRONT GETS WEAKER DURING THE DAY. COMPRESSIONAL HEATING TO HELP
BOOST TEMPS DURING THE DAY ALONG WITH SLOWER MOVEMENT OF FRONT.
GUIDANCE JUST LOOKS TOO COOL. FORECAST SOUNDINGS FOR ALL MODELS
SHOW CONVECTIVE TEMPS OF 95 TO 100+. AS MENTIONED BEFORE...
COMPRESSIONAL HEATING AND SLOWER FRONTAL MOVEMENT SHOULD ALLOW
TEMPS TO CLIMB INTO THAT RANGE. THEREFORE WILL CONTINUE PRECIP
THREAT BUT PUSH IT TO LATE AFTERNOON/EVENING. POSSIBILITY STILL
EXITS THAT FROPA COULD BE DRY DUE TO TEMPS NOT REACHING CONVECTIVE
TEMPERATURES.

BEYOND THURSDAY EVENING...FORECAST LOOKS AS DRY AS DUST. FRONT TO
STALL AND WASH OUT JUST SOUTH OF CWFA BEFORE H5 RIDGE BUILDS BACK
INTO THE AREA. GULF IS ALSO CLOSED FOR BUSINESS. FROPA IN THE
TUES/WED TIME PERIOD TO STALL/WASH OUT OVER CWFA. MAY SEE SOME
ISOLATED SHRA/TSRA...BUT THAT WOULD BE ABOUT IT.   SF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Aug 20, 4:50 AM CST, 12 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

...HOT TODAY...CHANCE FOR STORMS THIS EVENING THROUGH THURSDAY...

.DAY ONE...TODAY AND TONIGHT...

HOT AND RATHER HUMID CONDITIONS WILL BE FELT TODAY AS TEMPERATURES
CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF HEAT AND
HUMIDITY WILL PUSH HEAT INDICES INTO THE 97 TO 103 DEGREE RANGE...
MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. MID AFTERNOON HEAT
INDICES MAY RANGE FROM 100 TO 105 DEGREES ALONG AND WEST OF A LINE
FROM IOWA CITY...TO KAHOKA MISSOURI. LOWER DEWPOINTS IN THE 60S EAST
OF THE MISSISSIPPI RIVER WILL MAKE FOR LESS HUMID CONDITIONS THERE
AND HEAT INDICES OF LOWER IMPACT.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS TODAY...ESPECIALLY
WEST OF THE MISSISSIPPI RIVER. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AND HAVE A RELATIVELY SHORT LIFE SPAN. THEY MAY STILL BE ABLE
TO PRODUCE LOCALLY HEAVY DOWNPOURS HOWEVER. AN UPPER LEVEL
DISTURBANCE PUSHING ACROSS THE UPPER MIDWEST WILL CREATE A BETTER
CHANCE FOR MORE SUBSTANTIAL THUNDERSTORMS LATER THIS EVENING AND
TONIGHT. MOST OF THE LOCAL AREA WILL BE AT RISK OF EXPERIENCING SOME
TYPE OF THUNDERSTORM ACTIVITY TONIGHT...BUT THERE WILL BE A BETTER
CHANCE IN AREAS ALONG AND NORTH OF A LINE FROM SIGOURNEY...TO THE
QUAD CITIES...AND TO STERLING. A FEW STORMS MAY REACH SEVERE LIMITS
THIS EVENING OR TONIGHT BY PRODUCING WIND GUSTS UP TO 60 MPH...AND
NICKEL SIZE HAIL. THE THUNDERSTORMS WILL ALSO BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT PUSHING INTO A VERY WARM AND HUMID AIRMASS WILL KICK
OFF MORE THUNDERSTORMS ON THURSDAY. THERE IS A CHANCE THAT SOME OF
THESE STORMS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING
ALONG AND AHEAD OF THE FRONT. THIS INCLUDES AREAS ALONG AND EAST OF
A LINE FROM DUBUQUE...TO FAIRFIELD.

IF STORMS AND THEIR ASSOCIATED CLOUDS CAN HOLD OFF LONG ENOUGH
BEFORE THE FRONT PASSES LATE ON THURSDAY...HEAT AND HUMIDITY CAN BE
EXPECTED TO BUILD TO POTENTIALLY DANGEROUS LEVELS. TEMPERATURES WILL
CLIMB WELL INTO THE 90S...WITH HIGH TEMPERATURES POSSIBLY REACHING
NEAR RECORD LEVELS IN THE UPPER 90S. AREAS WITH THE BEST CHANCE OF
EXPERIENCING THIS TYPE OF HEAT ARE ALONG AND SOUTHEAST OF A LINE
FROM WASHINGTON...TO THE QUAD CITIES...AND TO STERLING.  HEAT
INDICES WILL RANGE FROM 100 TO 105 IN THESE AREAS...WITH A GOOD
CHANCE THAT THEY COULD EXCEED 105 DEGREES.  A HEAT ADVISORY MAY BE
NEEDED FOR PORTIONS OF THE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
MAINLY ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO DAVENPORT...AND
TO MOUNT CARROLL. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY
AFTERNOON IN MUCH OF THE AREA.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

12

In the hours before

Local storm report, Aug 20, 4:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    ATALISSA                  IA   50 MPH TSTM GUST
08/20/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 4:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    ATALISSA                  IA   60 MPH TSTM GUST
08/20/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 4:56 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 ENE ANAMOSA             IA   .88 INCH HAIL
08/20/03   JONES                          DIME TO NICKEL HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 5:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MONTICELLO                IA   .25 INCH HAIL
08/20/03   JONES                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 5:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    5 N MUSCATINE             IA   60 MPH TSTM GUST
08/20/03   MUSCATINE                      JCT HIGHWAY 38 AND
                                          155TH STREET OR 4.5
                                          MILES NORTH OF
                                          MUSCATINE. ALSO PEA
                                          HAIL. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 20, 5:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    FARLEY                    IA   60 MPH TSTM GUST
08/20/03   DUBUQUE                        LIMBS DOWN WITH PEA
                                          HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0622 PM    EPWORTH                   IA   60 MPH TSTM GUST
08/20/03   DUBUQUE                        LIMBS DOWN WITH PEA
                                          HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0625 PM    PEOSTA                    IA   60 MPH TSTM GUST
08/20/03   DUBUQUE                        LIMBS DOWN WITH PEA
                                          HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0626 PM    LOST NATION               IA   .5 INCH HAIL
08/20/03   CLINTON                        DIME SIZE HAIL AND 0.50
                                          INCH RAIN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
August 20, 5:35 PM CST to 5:40 PM CST
Where
Whiteside County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.867, -90.167

Event occurred with the gust front. 6 inch diameter limbs down with gravel blown off the road.

Thunderstorm Wind, Whiteside

When
August 20, 6:05 PM CST to 6:10 PM CST
Where
Whiteside County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.867, -90.167

Tree limbs down on power lines.

Thunderstorm Wind, Whiteside

When
August 20, 6:05 PM CST to 6:10 PM CST
Where
Whiteside County, Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -90.217

Tree limbs down on power lines.

Thunderstorm Wind, Jo Daviess

When
August 20, 6:05 PM CST to 6:10 PM CST
Where
Jo Daviess County, 3 mi N of Stockton
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Crop damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.400, -90.000

Measured gust by Co-op

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374327, 5374328, 5374329, 5374330.